(HealthDay News) — Tramadol use is associated with an increased risk of hypoglycemia requiring hospitalization, especially in the first 30 days of use, according to a study published in JAMA Internal Medicine.

Jean-Pascal Fournier, MD, PhD, from the Jewish General Hospital in Montreal, and colleagues compared the risk of hospitalization for hypoglycemia with tramadol use vs. codeine use. 

The authors conducted a nested case-control analysis within the United Kingdom Clinical Practice Research Datalink linked to the Hospital Episodes Statistics database. Cases of hospitalization for hypoglycemia were matched with up to 10 controls. 

A cohort analysis was performed comparing tramadol with codeine in the first 30 days after treatment initiation; a case-crossover analysis was also conducted which assessed exposure to tramadol in a 30-day risk period immediately before hospitalization for hypoglycemia, compared with 11 consecutive 30-day control periods.

The cohort comprised 334,034 patients, 1,105 of whom were hospitalized for hypoglycemia and matched to 11,019 controls. The researchers found that tramadol use correlated with an increased risk for hospitalization for hypoglycemia compared with codeine (OR=1.52), particularly elevated in the first 30 days of use (OR=2.61). 

In the cohort and case-control analyses, this 30-day increased risk was confirmed (HR=3.60, and OR=3.80, respectively).

“Additional studies are needed to confirm this rare but potentially fatal adverse event,” the researchers wrote.

In an invited commentary, Lewis N. Nelson, MD, PhD, of the New York University School of Medicine, and David N. Juurlink, MD, PhD, of the Sunnybrook Health Sciences Centre in Toronto, further discussed the risks associated with tramadol.

“All opioids carry risks, but the conventional full opioid agonists, used in properly selected patients at appropriate doses, have risks that are more predictable than those of tramadol. If we replace conventional opioids with tramadol, as some guidelines have suggested, we may be left with more unintended consequences of the opioid epidemic to worry about,” they wrote.

Reference

  1. Fournier JP et al. JAMA Intern Med. 2014;doi:10.1001/jamainternmed.2014.6512.
  2. Nelson LS and Juurlink DN. JAMA Intern Med. 2014;doi:10.1001/jamainternmed.2014.5260.